Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Goodland, KS

May 28, 2023Dundy County, Nebraska

NWS Goodland, KS issued this flash flood warning at May 28, 2023, 2:22 AM MDT for Dundy County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 2:22 AM MDT (08:22 UTC)
Expired
May 28, 2023, 5:13 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Dundy County, NE

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WGUS53 KGLD 280822
FFWGLD
NEC057-281130-
/O.NEW.KGLD.FF.W.0022.230528T0822Z-230528T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
222 AM MDT Sun May 28 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Dundy County in southwestern Nebraska...

* Until 530 AM MDT.

* At 222 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. This rainfall
           is occurring over the same area that saw significant
           flooding on Friday.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Dundy County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4014 10133 4015 10159 4035 10160 4035 10132
      4034 10132 4033 10133 4031 10133 4027 10133
      4023 10133 4021 10133 4018 10133

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Trigg
1 follow-up statement
785 
WGUS73 KGLD 281113
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
513 AM MDT Sun May 28 2023

NEC057-281123-
/O.CAN.KGLD.FF.W.0022.000000T0000Z-230528T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dundy NE-
513 AM MDT Sun May 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DUNDY COUNTY...

The heavy rain has ended; however the additional rain may have 
worsened some of the areas that were seeing flooding prior. The 
flood warning remains in effect for the area. Please continue to 
heed remaining road closures.

LAT...LON 4014 10133 4015 10159 4035 10160 4035 10132
      4034 10132 4033 10133 4031 10133 4027 10133
      4023 10133 4021 10133 4018 10133

$$

Trigg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:08 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 27, 11:08 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1108 PM MDT Sat May 27 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 148 PM MDT Sat May 27 2023

Across the Tri State region this afternoon, skies are mixed as a
weak boundary lies over western KS/southwest NE. Overall, a
southerly gradient is persisting area-wide with most locales gusting
25 mph or higher at times. Temps are currently in the 70s with
dewpts running from the mid 50s to around 60F.

For the remainder of the afternoon hours on into the
evening/overnight period, the main wx concern continues to focus on
thunderstorm development and the potential for locally heavy
rainfall, as well as hail/wind.

Storms are beginning to form over portions of southeast Colorado
this afternoon, with an overall movement to the north-northeast,
aided in part by a mid level shortwave lifting into the Plains from
the central Rockies. Per SPC analysis, the highest instability
(DCape, SBCape, MUCape) currently resides over eastern Colorado,
tapering off sharply to the east into KS/NE. PW values are pushing
an inch for most of the cwa, tapering to around 0.80" to 0.90" from
Highway 27 and points west. Guidance is showing a slow movement to
the convection, as a result, expecting any storms that do traverse
into the cwa, to again bring locally heavy rainfall.

Based on model QPF, expecting previous affected areas north of
Highway 36 to potentially be impacted again to some degree. SPC does
carry a Marginal Risk for hail/wind threats, with WPC continuing
excessive rainfall outlook for the area. Based on the current
instability, best chances for hail/wind look to the Colorado side,
with better potential for heavy rain impacting KS/NE.

Going into Sunday, a stronger 500/700mb shortwave set to traverse
into the Plains late in the day. An inverted surface trough setting
up along the CO/NE/KS border will be the focus for t-storm
initiation during the afternoon, carrying into the evening hours.
Better instability does set up over the cwa ahead of formation,
leading to better chance for strong to severe storms. With decent
shear expected, hail/wind threats possible along with a slight
tornado chance. SPC carries a Slight/Marginal risk setup for the
cwa. WPC carries an excessive rainfall outlook for areas east of the
inverted trough, where the best low level moisture will reside. PW
values around an inch with some locales just over that. Once again,
flooding threat will persist from heavy rainfall potential.

For Monday and Tuesday, upper level ridging more prominent over the
area will provide a warmer day than expected on Sunday due to less
cloud cover. There will be a couple weak shortwaves that do traverse
the northern periphery of the upper ridge which may trigger some
scattered convection late in the day/overnight.

Overall, best areal coverage for storms will occur on Sunday, but
any storms that do develop will be impactful tonight, Monday and
Tuesday. Worse threat at this time will be chance for heavy rainfall.

For temps, with more of a chance for precipitation on Sunday, highs
on this day will be affected by cloud cover. Looking for mainly
upper 70s with a few locales around 80F. For Monday and Tuesday, 80s
area-wide are expected. Warmest day in the short term will be
Tuesday. Overnight lows each night will range from the lower 50s
west into the upper 50s east.

.LONG TERM...(Wednesday through Sunday)
Issued at 101 PM MDT Sat May 27 2023

Another active pattern is expected starting Wednesday and continuing
through next weekend.

The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create a southeasterly flow aloft. As these two
features conflict over the Great Plains, multiple shortwaves will
form and cause times and areas of increased disturbance for the Tri-
State area.

Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in a short
supply as southerly winds will keep the region near seasonally
average temperature, around 80 degrees. The limiting factor will
once again be the lack of shear. Not much has change since the
forecast this morning, where shear was around 20 knots. For the
storms that do form, and there likely will be a decent amount of
them, they will likely be efficient, heavy rain producing storms
moving at a snail's pace (less than 15 kts). All hazards are
possible for the storms later this week, with a focus on flooding.

High temperatures are expected to slowly cool from Wednesday onwards
as the LLJ will not be as strong as it currently is. Low
temperatures will stay pretty stable as the extra moisture will
allow us to retain heat better.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1050 PM MDT Sat May 27 2023

For KGLD... Mainly MVFR and IFR ceilings are expected through a
majority of the period. There is a very low chance for storms the
first few hours but it should stay north of the terminal.
Otherwise, ceilings will begin to lift late in the morning and
into the afternoon similar to prior days. A chance for isolated
storms returns tomorrow afternoon, but there is little confidence
on if/where storms would form.

For KMCK... MVFR and IFR ceilings are expected for a majority of
the period. Also, isolated storms are possible for the first few
hours of the period until a line of storms moves through around
08-10Z. Storms are then possible again during the afternoon hours,
though uncertainty on if/when storms form are currently why they
are not in the TAF. Keep an eye out for updates.

&&

.HYDROLOGY...
Issued at 229 PM MDT Sat May 27 2023

Hydro/flooding concerns continue to persist for areas along/north of
Highway 36 and along/easy of Highway 61 in Dundy county. Flood
warning remain in effect over most of our SW Nebraska zones due to
persistent flooding, although some receding in high water areas has
been noted.

Across SW Nebraska, the area of focus remains in Hitchcock county
where flooding persists in the Stratton area. Flooding extends well
east into Red Willow county to the McCook and Indianola areas. Area
river gauges, while peaked earlier this morning, are slowly
receding. Many roadways continue to be flooded/washed out. CULN1 and
MKRN1 gauges remain just above flood stage but are receding. MCKN1
and RWCN1 gauges are close to action stage but are receding as well.
These areas will need to be monitored overnight as any additional
rainfall will increase the flood threat, but with ground moisture
already high, previously dry/unaffected locales could fall under a
warning threat.

Across NW Kansas, Herndon continues to be the most affected area.
Latest reports from there show only the western portions of town
continue to be impassable. There is a levee southwest of town that
did fill up and was showing signs of breaching. This levee is only 3
miles from Herndon. Currently the threat has stabilized and waters
are slowly receding. This could change if a storm traverses the
region overnight tonight.

The threat for flooding will persist even into Sunday as another
excessive rainfall outlook from WPC shows areas in KS/NE to be most
prone. PW values continue to range mainly 1.00" or higher in most
locales and with slow storm movement, additional flood areas are
possible. Right now, all areas for the most part along/north of
Highway 36 are susceptible. South of there, locales should be able
to absorb QPF in the 1-3 hr range, but could easily be overrun if
storms train or show little to no movement.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...KAK
HYDROLOGY...JN
Hazardous weather outlook, May 28, 2:03 AM MDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
203 AM MDT Sun May 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
203 AM MDT Sun May 28 2023 /303 AM CDT Sun May 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few showers and storms are passing eastward through the region
early this morning, mainly north of I-70. These storms could produce
additional heavy rainfall over areas that are already saturated and
cause additional flooding to occur.

Flooding is ongoing across southwest Nebraska from heavy rainfall
received on last Thursday and Friday. Please see warning products
for the latest information.

There is a marginal to slight risk for severe thunderstorms this
afternoon and evening across the entire area. Possible storm hazards
include strong winds, large hail, a possible brief tornado or two as
well as the continued risk for flooding from heavy rainfall. Please
be weather aware today!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There is a marginal risk for severe weather within the region on
Monday and Tuesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required at this time.
Please send any severe weather reports to NWS Goodland, but do so
safely.

In the hours before

Local storm report, May 27, 8:32 PM MDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     FLASH FLOOD      1 W PALISADE            40.35N 101.12W
05/26/2023                   HITCHCOCK          NE   LAW ENFORCEMENT

            A DRIVER WEST OF PALISADE IS STRANDED DUE TO
            WATER BEING OVER THE HIGHWAY.

&&

JTL
Local storm report, May 27, 8:33 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     FLOOD            STRATTON                40.16N 101.23W
05/26/2023                   HITCHCOCK          NE   911 CALL CENTER

            CORRECTS PREVIOUS FLOOD REPORT FROM
            STRATTON. HITCHCOCK COUNTY DISPATCH REPORTED
            RESCUES FROM HOUSES ALONG RAILWAY STREET
            UNDERWAY. WATER IS WAIST DEEP. ATLEAST ONE
            HOUSE IS FLOODED. A TOTAL OF FOUR FAMILIES
            WERE RESCUED BY BOAT.

&&
Special weather statement, May 28, 1:31 AM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
131 AM MDT Sun May 28 2023

COZ090-280745-
Yuma County CO-
131 AM MDT Sun May 28 2023

...A strong thunderstorm will impact portions of southeastern Yuma
County through 145 AM MDT...

At 131 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bonny Reservoir, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Hale and Idalia.

This includes Highway 385 between mile markers 209 and 210, and
between mile markers 212 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 10238 3980 10205 3958 10205 3957 10218
      3963 10242
TIME...MOT...LOC 0731Z 279DEG 21KT 3971 10230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:03 AM MDTFlash Flood WarningGLDHitchcock3 hr
May 28, 3:36 AM MDTFlash Flood WarningGLDHitchcock, Red Willow3 hr
May 28, 4:29 AM MDTFlash Flood WarningGLDHitchcock, Red Willow115 min
May 28, 4:46 PM MDTSevere Thunderstorm WarningGLDRed Willow59 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.